Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 600, NWS Norman, OK

September 20, 2001Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 20, 2001, 8:04 PM CDT for Woodward County, Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 8:04 PM CDT (01:04 UTC)
Expired
Sep 20, 2001, 8:45 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Woodward County, OK

What was reported inside it

TimeReportWhereRemark
Sep 20, 8:15 PM CDTHail 1Woodward, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2154 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS54 KOUN 210105
SVROKC
OKC153-210145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
804 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 845 PM CDT

* AT 804 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 
  OVER WOODWARD. THE STORM WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE MOORELAND...MUTUAL...SHARON AND
  WOODWARD

HAIL UP TO THE SIZE OF GOLF BALLS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM. WIND GUSTS UP TO 70 MPH ARE POSSIBLE.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3661 9919 3657 9958 3619 9956 3619 9912
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:49 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Sep 20, 2:49 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CDT THU SEP 20 2001

HIGH BASED CONVECTION CONTINUES TO FORM MAINLY OVER THE SOUTHEAST
HALF OF AREA...ABOVE COLD POOL AND IN REGION OF DPVA AND MID LEVEL
WARM AIR ADVECTION. LATEST MODEL GUIDANCE SUGGESTS THIS AREA OF
CONVECTION WILL EITHER PERSIST OVERNIGHT OR EXPAND WESTWARD.
PROBLEMS WITH HEAVY RAIN HAVE ALREADY OCCURRED AND WITH ADDITIONAL
HEAVY RAIN POSSIBLE...WILL ISSUE A FLASH FLOOD WATCH FOR TONIGHT FOR
THE SOUTHEAST CORNER OF OKLAHOMA.

FARTHER NORTHWEST...WEAKENING COLD FRONT ACROSS KANSAS SHOULD HELP
SCATTERED TSRA TO DEVELOP ALONG ITS LEADING EDGE AS IT MOVES INTO
THE AREA LATER TONIGHT. MAIN AREA OF LIFT WILL SLIDE TO OUR
NORTHEAST WHICH PRECLUDES THE NEED FOR HIGH POPS ACROSS FAR NORTHERN
OKLAHOMA. WILL GO WITH 30 TO 40 POPS AND MENTION THE POSSIBILITY FOR
SEVERE TSRA THIS EVENING DUE MAINLY TO STRONGER MID LEVEL FLOW.

TSRA MAY BE ONGOING FRIDAY AM ACROSS SOUTH CENTRAL/SOUTHEAST
OKLAHOMA...BUT WILL KEEP FFA THROUGH JUST TONIGHT TO PROVIDE
MIDNIGHT SHIFT WITH MAXIMUM FLEXIBILITY. FRONT WILL LIKELY WEAKEN
FURTHER DURING THE DAY FRIDAY BUT COULD STILL PROVIDE ENOUGH
BOUNDARY LAYER CONVERGENCE TO WARRANT A NEED FOR SMALL POPS MOST
AREAS.

MODELS ARE SLOWLY CONSOLIDATING TOWARD A MODERATE/STRONG COLD FRONT
ENTERING NORTHERN OKLAHOMA SATURDAY NIGHT/EARLY SUNDAY. WILL STEER
FORECAST IN THE DIRECTION OF COOLER TEMPS FOR SUNDAY THROUGH TUESDAY
BUT ATTEMPT TO KEEP SOME LEVEL OF PERSISTENCE AND CONSISTENCY WITH
THE PREVIOUS FORECAST IN CASE THIS SOLUTION DOES NOT OCCUR.

THANKS TSA AND FTW FOR COORDINATION...

GAG 65/85/65/88/60 42333
PNC 66/85/64/86/62 42333
HBR 66/85/66/88/65 53202
OKC 66/83/64/86/65 54202
SPS 66/85/66/88/66 74200
DUR 66/81/66/85/65 86200

.OUN...
OK...FLASH FLOOD WATCH OKZ 030>032-039>043-045>048-050>052
TX...NONE.
JAMES

In the hours before

Local storm report, Sep 20, 5:17 PM CDT, 2 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    13 NNE CAMP HOUSTON	      OK   .88 INCH HAIL
09/20/01   WOODS                           PUBLIC REPORT

J
Local storm report, Sep 20, 6:17 PM CDT, 1 hour 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    12 N CAMP HOUSTON         OK   1.75 INCH HAIL
09/20/01   WOODS                          PUBLIC REPORT

J
Local storm report, Sep 20, 6:21 PM CDT, 1 hour 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 PM    THALIA                    TX   .75 INCH HAIL
09/20/01   FOARD                          AMATEUR RADIO REPORT

J
Local storm report, Sep 20, 7:25 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    2 W PLAINVIEW             OK   3.00 INCH HAIL
09/20/01   WOODS                          SPOTTER REPORT

0710 PM    11 E BUFFALO              OK   2.00 INCH HAIL
09/20/01   HARPER                         PUBLIC REPORT

J
Local storm report, Sep 20, 7:50 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
750 PM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    VERA                      TX   WIND DAMAGE. POWER POLES
09/20/01   KNOX                           DOWN. AMATEUR RADIO
                                          REPORT.

J
Local storm report, Sep 20, 8:00 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    3 E BUFFALO               OK   .75 INCH HAIL
09/20/01   HARPER                         PUBLIC REPORT

0740 PM    10 E BUFFALO              OK   1.25 INCH HAIL
09/20/01   HARPER                         SPOTTER REPORT

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:30 PM CDTSevere Thunderstorm WarningOUNHarper45 min
Sep 20, 8:13 PM CDTSevere Thunderstorm WarningOUNEllis, Harper32 min
Sep 20, 8:45 PM CDTSevere Thunderstorm WarningOUNWoodward45 min
Sep 20, 10:19 PM CDTSevere Thunderstorm WarningOUNBlaine41 min
Sep 20, 10:39 PM CDTSevere Thunderstorm WarningOUNKingfisher51 min
Sep 20, 10:48 PM CDTSevere Thunderstorm WarningOUNGarfield27 min
Sep 20, 10:54 PM CDTSevere Thunderstorm WarningOUNBlaine51 min
Sep 20, 11:38 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher52 min
Sep 21, 1:05 AM CDTSevere Thunderstorm WarningOUNKay25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.